Alert archive / Wyoming / Special Weather Statements in 2024

Special Weather Statement, NWS Riverton, WY

August 19, 2024Big Horn County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 19, 2024, 9:21 PM MDT for Big Horn County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2024, 9:21 PM MDT (03:21 UTC)
Expired
Aug 19, 2024, 9:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY
Hail
0.50 in
Wind
30

County Big Horn County, WY

The radar

The Billings radar (KBLX), 116 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3426 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS85 KRIW 200321
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
921 PM MDT Mon Aug 19 2024
 
WYZ004-008-200345-
North Bighorn Basin-Bighorn Mountains West-
921 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BIG HORN COUNTY
THROUGH 945 PM MDT...

At 921 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bighorn Lake, which is 14 miles east of Lovell, moving northeast at
35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail 
         damage to vegetation is possible.

This storm will remain over mainly rural areas of north central Big
Horn County, including the following locations... Porcupine
Campground and Bighorn Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4499 10789 4497 10788 4493 10788 4491 10785
      4489 10786 4487 10786 4484 10783 4481 10782
      4479 10818 4495 10825 4500 10808 4500 10791
TIME...MOT...LOC 0321Z 246DEG 29KT 4491 10811 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

Dziewaltowski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 5:34 PM MDT, 3 hours 47 minutes earlier. Its key messages:

  • Showers and thunderstorms will be more isolated in nature today, but locally heavy rain and gusty outflow winds will remain a concern.
  • Elevated fire weather conditions are expected Tuesday and Wednesday with gusty southwest winds and drier RHs.
  • Monsoonal moisture flow returns to the south on Wednesday, and elsewhere by Thursday.
  • Confidence increases regarding a closed low brining cooler and possibly wetter weather to the region for the weekend.
Area forecast discussion, Aug 19, 5:34 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
534 PM MDT Mon Aug 19 2024

.KEY MESSAGES...

- Showers and thunderstorms will be more isolated in nature
  today, but locally heavy rain and gusty outflow winds will
  remain a concern.

- Elevated fire weather conditions are expected Tuesday and
  Wednesday with gusty southwest winds and drier RHs.

- Monsoonal moisture flow returns to the south on Wednesday, and
  elsewhere by Thursday.

- Confidence increases regarding a closed low brining cooler and
  possibly wetter weather to the region for the weekend.

&&

.DISCUSSION...
Issued at 219 PM MDT Mon Aug 19 2024

CAMs have significantly backed off on shower and thunderstorm
activity this afternoon, as compared with yesterday. Wetting rain
chances have thus also significantly diminished. That being said,
any storms that do pop-up have a good chance of wetting rain, but
you have to be under those storms to get the rain. The focus of any
storms will generally be along the Uintas, however, storms also will
likely develop along the Salt/Wyoming Ranges and push into the
northern Wind River Mountains. As of 130 PM, we have seen some
decent cumulus development along the Wasatch and Uintas and along
the Salt/Wyoming Ranges, which is producing some showers that have
moved over western Sweetwater County as well as into the Green River
Basin. Convective activity will decrease significantly after 6 PM and
it will be a relatively tranquil night otherwise.

Convection will be pretty tame and generally non-existent Tuesday,
as the trough axis shifts overhead. Tuesday will thus be the warmest
day of the week, but temperatures will not exceed seasonal norms by
too much. A trough starts to push into the PACNW Tuesday, which will
effectively work to increase the gradient. This will come more into
play on Wednesday with southwest winds gusting 30 to 40 mph through
much of the afternoon across the Wind Corridor and other favored
locations. With the wind, and generally drier weather, will be
looking at elevated to near-critical fire weather conditions.
Tuesday will also see elevated fire weather conditions given low
RHs, but winds will not be as strong.

Wednesday will also see monsoonal flow again start to push into the
region, but given the shift in the ridge axis, will be focused
farther east and south. Portions of eastern Sweetwater County will
have better than 30% chances for wetting rain with showers and
storms Wednesday afternoon, but shower and thunderstorm chances are
near zero elsewhere on Wednesday. By Thursday, we start to get
better shower and thunderstorm chances with a shortwave passage,
however, it again looks to be mainly focused across the south. More
widespread chances look to come Friday and Saturday ahead of a
stronger closed low that will be coming on shore Friday. This will
act to further tighten the gradient and keep gusty southwest winds
across the region into the weekend.

The aforementioned closed low is progged to continue to slide across
the western U.S. Saturday. By Sunday, it looks to slide into WY.
Models continue to be in agreement with this system, and thus,
confidence is increasing regarding cooler and possibly wetter
weather for the later part of the weekend. 700 mb temps are progged
in the 0 to +3C range (12Z GFS run had as low as -2C) for Sunday,
which would certainly be cold enough for mountain snow. We are still
nearly a week out on this, so do not have enough confidence to make
any additional assumptions, however, certainly something to keep an
eye on.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 536 PM MDT Mon Aug 19 2024

Scattered thunderstorms have formed this afternoon and continue this
evening, with a majority of activity west of the Divide in the Upper
Green River Basin, including for KRKS, KPNA, and KBPI. Gusty outflow
winds of 30 to 40 kt, lightning, and brief visibility reduction due
to heavy rain are the main threats. East of the Divide, there is a
10 to 20 percent chance thunderstorms through sunset. After sunset,
storms will quickly dissipate. Thunderstorms will be more isolated
in nature on Tuesday afternoon, with only a few TAF sites carrying a
mention of vicinity thunderstorms.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Tuesday for WYZ012-015>018.

&&

DISCUSSION...Hensley
AVIATION...VandenBoogart/LaVoie
Hazardous weather outlook, Aug 19, 7:34 AM MDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
734 AM MDT Mon Aug 19 2024

WYZ001>020-022>030-201745-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
734 AM MDT Mon Aug 19 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will develop this afternoon.
Strong wind gusts to 40 mph will be possible with this activity, as
well as brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday and Thursday...Elevated to critical fire weather
conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 19, 5:41 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
541 PM MDT Mon Aug 19 2024

WYZ017-018-200015-
Wind River Basin-Lander Foothills-
541 PM MDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
615 PM MDT...

At 540 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Diversion Dam Rest Area to
near Sand Draw. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph. Isolated gusts of exceeding 55 mph
         are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Motorists should be alert for sudden,
         strong crosswinds.

Strong thunderstorms will be near...
  Riverton, Kinnear, Morton, and Pilot Butte Reservoir around 545 PM
  MDT.
  Ocean Lake around 550 PM MDT.
  Pavillion around 555 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4283 10821 4267 10864 4275 10870 4302 10900
      4307 10908 4330 10871 4290 10791
TIME...MOT...LOC 2340Z 232DEG 21KT 4318 10891 4283 10820

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Local storm report, Aug 19, 6:04 PM MDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
604 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Non-Tstm Wnd Gst 1 SSW Lander            42.82N 108.73W
08/19/2024  M60 MPH          Fremont            WY   ASOS

            ASOS station KLND Lander Airport.

&&

TL
Special weather statement, Aug 19, 6:16 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
616 PM MDT Mon Aug 19 2024

WYZ015-017-018-200045-
Wind River Basin-Wind River Mountains East-Lander Foothills-
616 PM MDT Mon Aug 19 2024

...GUSTY SHOWERS WILL IMPACT CENTRAL FREMONT COUNTY THROUGH 645 PM
MDT...

At 615 PM MDT, Doppler radar was tracking a strong outflow boundary
along a line extending from 10 miles west of Fort Washakie to near
Dickinson Park. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Strong thunderstorms will be near...
  Dickinson Park around 620 PM MDT.
  Fort Washakie around 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4310 10909 4315 10853 4268 10853 4269 10907
TIME...MOT...LOC 0015Z 261DEG 25KT 4303 10908 4277 10907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Aug 19, 7:50 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
750 PM MDT Mon Aug 19 2024

WYZ011-200230-
Southeast Johnson County-
750 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JOHNSON COUNTY
THROUGH 830 PM MDT...

At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Linch, which is 15 miles east of Kaycee, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Motorists
         should be alert for sudden, strong crosswinds.

This storm will remain over mainly rural areas of southeastern
Johnson County, including the following locations... Sussex.

This includes Interstate 25 between mile markers 235 and 238, and
between mile markers 273 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10646 4403 10667 4417 10612 4417 10601
      4350 10602
TIME...MOT...LOC 0149Z 259DEG 14KT 4365 10633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dziewaltowski
Special weather statement, Aug 19, 8:27 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
827 PM MDT Mon Aug 19 2024

WYZ003-004-200300-
North Bighorn Basin-Cody Foothills-
827 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PARK COUNTY THROUGH
900 PM MDT...

At 827 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ralston, which is 7 miles west of Powell, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Small hail
         may be accumulating on surfaces.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern Park
County, including the following locations... Park County Fairgrounds
and Powell Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4471 10888 4482 10908 4500 10889 4490 10863
      4477 10870
TIME...MOT...LOC 0227Z 204DEG 18KT 4479 10890

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dziewaltowski
Special weather statement, Aug 19, 9:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
921 PM MDT Mon Aug 19 2024

WYZ004-008-200345-
North Bighorn Basin-Bighorn Mountains West-
921 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BIG HORN COUNTY
THROUGH 945 PM MDT...

At 921 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bighorn Lake, which is 14 miles east of Lovell, moving northeast at
35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

This storm will remain over mainly rural areas of north central Big
Horn County, including the following locations... Porcupine
Campground and Bighorn Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4499 10789 4497 10788 4493 10788 4491 10785
      4489 10786 4487 10786 4484 10783 4481 10782
      4479 10818 4495 10825 4500 10808 4500 10791
TIME...MOT...LOC 0321Z 246DEG 29KT 4491 10811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dziewaltowski

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:16 PM MDTSpecial Weather StatementRIWFremont29 min
Aug 19, 7:50 PM MDTSpecial Weather StatementRIWJohnson40 min
Aug 19, 8:07 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona23 min
Aug 20, 2:12 AM MDTFire Weather WatchRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more11 hr
Aug 20, 1:01 PM MDTRed Flag WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more31 hr

Nearby

Special Weather Statements in Wyoming, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.